Washington, 2008Winter Storm in Washington, December 12 to 13, 2008
December 12 to 13, 2008 · NWS PQR · 2 events in 2 counties and zones
A strong and cold Pacific system brought heavy snow accumulations to southwest Washington.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and cold Pacific system brought heavy snow accumulations to southwest Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 12, 3:07 PM PST, 53 minutes earlier.
Area forecast discussion, Dec 12, 3:07 PM PST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
307 PM PST FRI DEC 12 2008
.SYNOPSIS...A STRONG...RAPIDLY INTENSIFYING LOW PRESSURE CENTER MADE
LANDFALL ONTO THE OLYMPIC PENINSULA AT ABOUT 1 PM PST THIS AFTERNOON.
THIS LOW PRESSURE SYSTEM PUSHED A STRONG FAST MOVING FRONT ONSHORE
LATE THIS MORNING...WHICH WAS PUSHING INTO THE CASCADES THIS
AFTERNOON. THIS FRONT HAS BEEN CHARACTERIZED BY A BURST OF STRONG
WINDS WITH RAPIDLY LOWERING SNOW LEVELS AS A VERY COLD AIR MASS
BEGINS TO MOVE ONSHORE. HIGH SURF WILL BEGIN POUNDING THE COAST BY
THIS EVENING...WITH MINOR COASTAL FLOODING POSSIBLE SATURDAY. THE
COMBINATION OF SNOW AND WIND WILL CONTINUE BLIZZARD CONDITIONS FOR
THE MOUNTAINS INTO TONIGHT...WITH SNOW CONTINUING THROUGH THE
WEEKEND. AS COLDER AIR MOVES INTO THE DISTRICT SUNDAY...A WEAK
SECONDARY LOW PRESSURE SYSTEM WILL LIKELY BRING ENOUGH MOISTURE TO
CAUSE ACCUMULATING SNOW DOWN TO THE VALLEY FLOOR. A COLD ARCTIC AIR
MASS WILL LINGER ACROSS THE PACIFIC NORTHWEST THROUGH NEXT WEEK...
BRINGING THE LONGEST AND MOST INTENSE COLD SPELL THE DISTRICT HAS
SEEN FOR AT LEAST A DECADE.
&&
.SHORT TERM...VERY IMPRESSIVE CYCLOGENESIS OCCURRED OFF THE OLYMPIC
PENINSULA EARLIER TODAY...WITH A 981 MB LOW CENTER DEVELOPING AND 307
PM PST FRI DEC 12 2008AFTERNOON. A STRONG FRONT MOVED ONSHORE LATE
THIS MORNING...BRINGING WIND GUSTS UP TO 60-70 MPH TO THE COAST
ACCORDING TO SEVERAL OBSERVATIONS. ISOLATED POWER OUTAGES DUE TO THE
WIND NEAR THE COAST HAVE BEEN REPORTED BY THE MEDIA. GUSTY WINDS
DEVELOPED AHEAD OF THE FRONT IN THE INLAND VALLEYS...GUSTING TO 40-45
MPH IN A FEW PLACES.
STRONG POST FRONTAL WEST TO NORTHWESTERLY WINDS CONTINUE BEHIND THE
FRONT ACROSS THE COASTAL WATERS AND ALONG THE COAST. NUMEROUS GUSTS
TO 50 MPH ARE STILL BEING REPORTED BY BUOYS OFFSHORE...WITH 18Z
NAM/GFS AGREEING ON 65-70 KT 850 MB WINDS AND 50-60 KT BOUNDARY LAYER
WINDS AIMED AT THE COAST THROUGH THIS EVENING. THEREFORE THE CURRENT
WIND WARNINGS AND ADVISORIES LOOK TO BE IN GOOD SHAPE...AND MADE NO
CHANGES WITH THE AFTERNOON ISSUANCE.
THE THERMAL GRADIENT WITH THE FRONT IS QUITE IMPRESSIVE...AS NOTED BY
THE COLD AIR CUMULUS CLOUDS BEHIND THE FRONT. 18Z GFS SHOWS 850 MB
TEMPS OVER PORTLAND FALLING TO ABOUT -6 DEG C BY LATE THIS EVENING.
AS A RESULT SNOW LEVELS HAVE ALREADY BEEN CRASHING TODAY...WITH LAW
ENFORCEMENT REPORTS OF MIXED RAIN AND SNOW AT THE SUMMIT OF OREGON
HIGHWAY 6...AT ABOUT 1500 FEET ELEVATION. WEBCAMS SHOW SEVERAL INCHES
OF SNOW ALREADY ON THE CASCADE PASSES AND NEAR WHITEOUT CONDITIONS AT
TIMES NEAR GOVERNMENT CAMP AND SANTIAM PASS. THEREFORE IT APPEARS THE
BLIZZARD WARNING IS VERIFYING. THE AVALANCHE CENTER SNOW SENSORS IN
THE NORTH OREGON AND SOUTH WASHINGTON CASCADES ARE ALREADY REPORTING
3 TO 5 INCHES OF NEW SNOW FRONT THE FRONT ITSELF. AS FLOW IN THE
CASCADES TURNS WESTERLY AND INCREASES THROUGH THIS EVENING...EXPECT
HEAVY SNOW TO CONTINUE THROUGH SATURDAY WITH 2 TO 4 FEET STILL
LOOKING LIKELY.
FOR THE FOOTHILLS AND COAST RANGE...RAIN WILL BE CHANGING TO SNOW BY
THIS EVENING...AND BEGIN TO ACCUMULATE QUICKLY AFTER THE CHANGEOVER.
FOR THE LOWER HILLS SURROUNDING THE INLAND VALLEYS...MOSTLY RAIN
THROUGH EARLY THIS EVENING...BUT CHANGING OVER TO SNOW TONIGHT IN THE
CONVECTIVE SHOWERS BEHIND THE FRONT. MOST ACCUMULATING SNOW SHOULD BE
ABOVE 500-700 FEET...THOUGH HEAVIER SHOWERS COULD PRODUCE A QUICK
DUSTING TO LOWER ELEVATIONS LATE TONIGHT AND THIS MORNING. THE LOWEST
ELEVATIONS APPEAR TO STAY RAIN THROUGH SATURDAY EXCEPT PERHAPS FOR A
FEW WET SNOWFLAKES MIXING IN FROM TIME TO TIME IN HEAVIER CONVECTIVE
SHOWERS. THE RAPID COLD ADVECTION AND COLD AIR MASS DEVELOPING ALOFT
WILL RESULT IN STEEPENING LAPSE RATES TONIGHT AND POSSIBLY A FEW
THUNDERSTORMS MAINLY NEAR THE OCEAN...WHERE THE SURFACE TEMPERATURES
REMAIN RELATIVELY WARM COMPARED TO THE AIR MASS ALOFT.
18Z MODELS CONTINUE TO SHOW EXCELLENT AGREEMENT ON A SIGNIFICANT SNOW
EVENT DOWN TO VALLEY FLOORS BEGINNING EARLY SUNDAY MORNING AND
CONTINUING FOR MUCH OF THE DAY SUNDAY. SATURDAY NIGHT THE MAIN ARCTIC
BOUNDARY ASSOCIATED WITH THE FRIGID AIR NOW BOTTLED UP OVER NORTHERN
CANADA PUSHING SOUTHWARD ACROSS THE MID COLUMBIA BASIN AND BANKING UP
ALONG THE EAST SLOPES OF THE CASCADES. MEANWHILE...THE BOUNDARY WILL
ALSO BE PUSHING INTO THE SEATTLE AREA AND OFF THE OLYMPIC PENINSULA.
12Z GFS/NAM STILL SHOW GOOD LOW PRESSURE DEVELOPMENT OFF THE COAST
EARLY SUNDAY MORNING...DRIFTING DOWN THE OREGON COAST DURING THE DAY
SUNDAY. MEANWHILE...GUSTY EAST GORGE WINDS WILL BEGIN POURING IN THE
COLD ARCTIC AIR INTO THE WILLAMETTE VALLEY. ONCE TEMPERATURES FALL
BELOW FREEZING IN THE PORTLAND METRO SUNDAY MORNING...THEY WILL NOT
LIKELY CLIMB AT ALL DURING THE DAY...IN FACT THEY MAY FALL INTO THE
20S. THE ARCTIC AIR WILL PUSH DOWN THE VALLEY DURING THE DAY
SUNDAY...POSSIBLY REACHING SALEM AND EUGENE BY MIDDAY. MEANWHILE THE
GFS/NAM SHOW 0.25-0.50 INCH QPF FOR MOST OF THE AREA...ESPECIALLY
SOUTH OF THE COLUMBIA. SO AT THIS POINT IT APPEARS THE COMBINATION OF
MOISTURE AND COLD ARE THERE FOR SIGNIFICANT SNOW ACCUMULATION IN THE
INLAND VALLEYS SUNDAY. AT THIS POINT OUR BEST ESTIMATES SHOW 2 TO 6
INCHES FOR THE VALLEY...1 TO 3 INCHES FOR THE NORTH COAST...AND A MIX
THROUGH SUNDAY FOR THE CENTRAL COAST. THE GORGE AND UPPER HOOD RIVER
VALLEY STAND TO SEE A BIT MORE...ESPECIALLY THE UPPER HOOD RIVER
VALLEY WHERE N-NE FLOW WILL PROVIDE FAVORABLE OROGRAPHICS. PLEASE
SEE OUR WINTER STORM WATCH (PDXWSWPQR) FOR FURTHER DETAILS. WEAGLE
.LONG TERM...THE SURFACE LOW ALONG THE OFFSHORE MODIFIED ARCTIC
BOUNDARY WILL DROP SOUTH FROM ITS POSITION JUST WEST OF THE MOUTH OF
THE COLUMBIA RIVER TO THE CENTRAL OREGON COAST MONDAY AFTERNOON IN
RESPONSE TO THE COLD UPPER TROUGH DIGGING SOUTH. AS THIS SHIFT
OCCURS IT WILL ALSO PULL THE WEST TO EAST RUNNING SECTION OF THE
BOUNDARY FROM THE NORTH OREGON CASCADES INTO THE CENTRAL CASCADES
MONDAY AFTERNOON AND INTO SOUTHERN OREGON OR NORTHERN CALIFORNIA
MONDAY NIGHT AND TUESDAY. SNOW WILL TAPER OFF FROM NORTH TO SOUTH
WITH ONLY ISOLATED SHOWERS REMAINING MONDAY NIGHT.
THE TRANSITION OF THE SURFACE BOUNDARY SOUTH WILL MARK THE ONSET OF
THE VERY COLD PHASE OF THE ARCTIC OUTBREAK. THE HIGH PRESSURE
BUILDING IN EASTERN WASHINGTON WILL GET AN EXTRA BOOST AS IT IS
REINFORCED AND PUSHED FURTHER SOUTH BY A SECOND STRONG HIGH SHIFTING
SOUTH IN INTERIOR BRITISH COLUMBIA AND ALBERTA. THIS WILL BOTH
DEEPEN THE COLD POOL EAST OF THE CASCADES AND INCREASE ITS
INFILTRATION TO THE WEST SIDE. THE RESULT WILL BE CLEARING SKIES
WITH VERY COLD TEMPERATURES FALLING INTO THE LOW TEENS MONDAY NIGHT
AND ONLY WARMING TO THE LOW TO MID 20S FOR A SUNNY BUT CHILLY
TUESDAY. EAST WINDS GAP WINDS POURING THROUGH THE GORGE IN THE
40 TO 50 KT RANGE WILL DEEPEN TO INCLUDE MORE CASCADE RIDGES AND
PASSES. EAST TO NORTHEAST WINDS WILL ALSO INCREASE INTO THE 25 TO
35 KT RANGE IN SOME OF THE MORE EXPOSED LOCATIONS OF THE COAST
RANGE. WINDS WILL LIKELY PEAK EARLY TUESDAY MORNING BUT WILL REMAIN
BRISK THROUGHOUT THE COLD SNAP.
TEMPERATURES IN THE MID LAYERS OF THE ATMOSPHERE WILL MODERATE
TUESDAY NIGHT AND WEDNESDAY HOWEVER WITH THE DEEP COLD AIR MASS
ENTRENCHED AT THE SURFACE THIS WILL ONLY HAVE MINIMAL EFFECTS ON THE
SURFACE TEMPERATURES. HIGH CLOUDS FROM THE NEXT SYSTEM DROPPING DOWN
FROM THE NORTH WILL SPREAD OVER THE AREA WEDNESDAY AFTERNOON WITH
SNOW BECOMING LIKELY WEDNESDAY NIGHT AND THURSDAY. THE TRACK OF THIS
LOW IS IDEAL FOR SIGNIFICANT ADDITIONAL SNOW ACCUMULATIONS AT ALL
ELEVATIONS. WITH THIS PRECIPITATION FALLING INTO A VERY COLD DRY
ATMOSPHERE SNOW ACCUMULATIONS IN THE MOUNTAINS WILL BE EXTREMELY
LIGHT AND FLUFFY WITH SNOW RATIOS IN THE 25 OR 30 TO 1 RANGE...THE
RATIO OF INCHES OF SNOW TO 1 INCH OF RAIN EQUIVALENT. SNOW FALL
TOTALS FOR THE EVENT HOWEVER WILL BE LARGELY DEPENDENT ON THE LOW
TRACK AND DISTANCE OF OVERWATER TRAJECTORY. ANOTHER IMPULSE OF
EXTREMELY COLD ARCTIC AIR WILL FOLLOW THURSDAY NIGHT AND FRIDAY.
RUTHFORD
&&
.AVIATION...MIX OF VFR AND MVFR IN HEAVIER SHOWERS WILL CONTINUE
TONIGHT AS UNSTABLE ONSHORE FLOW MOVES ACROSS THE AREA. SNOW LEVELS
WILL FALL TO 500 TO 1000 FEET BY 06Z THIS EVENING AND REMAIN THERE
THROUGH SAT.
KPDX AND APPROACHES...MIX OF VFR AND MVFR IN HEAVIER SHOWERS WILL
CONTINUE TONIGHT AS UNSTABLE ONSHORE FLOW MOVES ACROSS THE AREA.
SNOW LEVELS WILL FALL TO 500 TO 1000 FEET BY 06Z THIS EVENING AND
REMAIN THERE THROUGH SAT.
&&
.MARINE...STRONG WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE
WATERS OVERNIGHT WITH STORM FORCE GUSTS POSSIBLE ACROSS THE NORTHERN
WATERS AND SOLID GALES ACROSS THE SOUTHERN WATERS. GALE FORCE WINDS
WILL CONTINUE THROUGH SAT MORNING.
SEAS WILL BUILD RAPIDLY THIS EVENING. 20 FOOT SEAS WILL SPREAD
ACROSS THE WATERS THIS EVENING. WAVE WATCH AND THE ENP MODELS STILL
INDICATE PEAK SEAS BETWEEN 23 AND 26 FEET TONIGHT THROUGH SAT. THE
SWELL WILL HAVE A NORTHWEST COMPONENT...WHICH WILL REDUCE THE TOTAL
ENERGY IMPACTING THE BEACHES AND WILL TAKE THE HIGHEST SWELL JUST
WEST OF OUR COASTAL WATERS. WILL MAINTAIN HIGH SURF ADVISORY FOR THE
ENTIRE COAST FROM THIS EVENING THROUGH SAT EVENING. GIVEN THE STRONG
ONSHORE FLOW AND VERY HIGH TIDE SAT AFTERNOON WILL ALSO ISSUE A
COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW MIDDAY SAT FOR THE
ENTIRE COAST.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...HIGH WIND WARNING FOR THE COAST...COAST RANGE...WILLAPA
HILLS...AND THE S WASH/N ORE CASCADES MIDDAY THROUGH
TONIGHT.
BLIZZARD WARNING FOR THE S WASH AND NORTHERN AND CENTRAL
OREGON CASCADES THROUGH MIDDAY SATURDAY.
WINTER STORM WARNING FOR THE S WASH AND NORTHERN AND CENTRAL
OREGON CASCADE FOOTHILLS AND COAST RANGE INCLUDING THE
WILLAPA HILLS THROUGH SAT EVENING.
WINTER STORM WATCH FOR THE INLAND VALLEYS...NORTH COAST...
WEST GORGE AND UPPER HOOD RIVER VALLEY LATE SAT NIGHT
THRU MIDNIGHT SUNDAY NIGHT.
WIND ADVISORY FOR THE INLAND VALLEYS INCLUDING THE PORTLAND
METRO AREA THROUGH TONIGHT.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
THROUGH SATURDAY.
STORM WARNING FROM CAPE SHOALWATER TO CASCADE HEAD THROUGH
2 AM SATURDAY.
GALE WARNING FROM CASCADE HEAD TO FLORENCE THROUGH 10 AM
SATURDAY.
COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW FOR THE
NORTH AND CENTRAL OREGON COAST AND THE SOUTH WASHINGTON
COAST FROM 7 AM TO 5 PM SATURDAY.
HIGH SURF ADVISORY FOR THE NORTH AND CENTRAL OREGON COAST
AND THE SOUTH WASHINGTON FROM 10 PM THIS EVENING THROUGH
SATURDAY EVENING.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 12, 6:30 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
630 AM PST FRI DEC 12 2008
ORZ001-002-WAZ021-131430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
630 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 AM PST SATURDAY...
..COASTAL FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY AFTERNOON...
SOUTH WINDS AHEAD OF A STRONG PACIFIC COLD
FRONT AND ASSOCIATED LOW PRESSURE SYSTEM WILL INCREASE LATE THIS
MORNING AND AFTERNOON TO 30 TO 40 MPH WITH GUSTS TO 70 MPH ALONG
THE BEACHES AND COASTAL HEADLANDS ON THE SOUTH WASHINGTON AND
NORTH AND CENTRAL OREGON COASTS. WINDS IN COASTAL COMMUNITIES WILL
INCREASE TO 25 TO 35 MPH WITH GUSTS TO 55 OR 60 MPH. THE WINDS
WILL SHIFT TO WESTERLY 25 TO 35 MPH WITH GUSTS TO NEAR 65 MPH LATE
THIS AFTERNOON AND CONTINUE MUCH OF THIS EVENING BEFORE SLOWLY
EASING LATE TONIGHT. SEE PDXNPWPQR FOR DETAILS AND UPDATES.
LARGE SWELL...HIGH TIDE AND STRONG WINDS PRODUCE THE POSSIBILITY
OF COASTAL FLOODING. SEE PDXCFWPQR FOR DETAILS AND UPDATES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY COLD WEATHER IS EXPECTED THROUGH THURSDAY. SNOW IS POSSIBLE
LATE SATURDAY NIGHT AND SUNDAY WITH POSSIBLY SIGNIFICANT
ACCUMULATIONS. ANOTHER SYSTEM MAY REACH THE COAST THURSDAY WHICH
COULD PRODUCE ADDITIONAL SNOW. SEE PDXSPSPQR FOR DETAILS AND UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS...AND COASTAL FLOODING ARE
ENCOURAGED TODAY AND TONIGHT.
ORZ003-004-010-012-WAZ020-040-131430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
630 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 AM PST SATURDAY FOR THE NORTH AND CENTRAL OREGON COAST RANGE
AND THE WILLAPA HILLS OF SOUTHWEST WASHINGTON...
...A WINTER STORM WARNING FOR HEAVY SNOW AND WIND REMAINS IN EFFECT
FROM 4 PM THIS AFTERNOON TO 8 PM PST SATURDAY FOR THE NORTH AND
CENTRAL OREGON COAST RANGE...THE WILLAPA HILLS OF SOUTHWEST
WASHINGTON...AND THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON
CASCADE FOOTHILLS...
SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS
TO 65 MPH OVER THE NORTH AND CENTRAL OREGON COAST RANGE AND THE
WILLAPA HILLS OF SOUTHWEST WASHINGTON ESPECIALLY THIS AFTERNOON
AND THIS EVENING. THE STRONGEST GUSTS WILL BE AT THE HIGHER AND
MORE EXPOSED ELEVATIONS OF THE COASTAL MOUNTAINS...WITH WEAKER
GUSTS...AROUND 40 TO 50 MPH...AT LOWER ELEVATIONS. SOME TREE
DAMAGE IS POSSIBLE FROM THESE WINDS. THE WINDS WILL SLOWLY
DECREASE EARLY SATURDAY. SEE PDXNPWPQR FOR DETAILS AND UPDATES.
SOUTH WINDS OF 15 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED IN
THE FOOTHILLS THIS AFTERNOON AND TONIGHT.
HEAVY SNOW IS EXPECTED OVER THE FOOTHILLS THE COAST RANGE AND THE
WILLAPA HILLS TONIGHT AND SATURDAY. SNOW ACCUMULATIONS OF 7 TO 18
INCHES ARE POSSIBLE. SEE PDXWSWPQR FOR DETAILS AND UPDATES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY COLD WEATHER IS EXPECTED THROUGH THURSDAY. SNOW IS POSSIBLE
LATE SATURDAY NIGHT AND SUNDAY WITH POSSIBLY SIGNIFICANT
ACCUMULATIONS. ANOTHER SYSTEM MAY REACH THE COAST THURSDAY WHICH
COULD PRODUCE ADDITIONAL SNOW. SEE PDXSPSPQR FOR DETAILS AND UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS...AND SNOW ARE ENCOURAGED TODAY AND
TONIGHT.
ORZ005>008-WAZ022-039-131430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
630 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM PST SATURDAY...
SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS
TO 45 MPH THIS AFTERNOON AND EVENING...DECREASING LATE TONIGHT.
GUSTS MAY REACH CLOSE TO 50 MPH IN THE INTERSTATE 5 CORRIDOR IN
SOUTHWEST WASHINGTON SUCH AS AROUND LONGVIEW AND CASTLE ROCK. THE
WINDS WILL BE PRODUCED AS A STRONG LOW TRACKS EASTWARD THROUGH THE
SOUTHERN SEATTLE AREA FRIDAY AFTERNOON AND EVENING.
THE SNOW LEVEL WILL FALL TO BETWEEN 700 AND 1000 FEET TONIGHT AND
SATURDAY WITH ACCUMULATIONS OF 1 TO 3 INCHES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY COLD WEATHER IS EXPECTED THROUGH THURSDAY. HIGH TEMPERATURES
WILL WILL LIKELY REMAIN BELOW FREEZING THROUGH THE PERIOD. SNOW IS
EXPECTED LATE SATURDAY NIGHT AND SUNDAY WITH POSSIBLE SIGNIFICANT
ACCUMULATIONS. ANOTHER SYSTEM MAY REACH THE COAST THURSDAY WHICH
COULD PRODUCE ADDITIONAL SNOW. SEE PDXSPSPQR FOR DETAILS AND
UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS...AND SNOW ARE ENCOURAGED TODAY AND
TONIGHT.
ORZ011-013-WAZ019-131430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
630 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 4 AM PST SATURDAY...
...BLIZZARD WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
12 PM PST SATURDAY...
HEAVY SNOW AND STRONG WINDS WILL DEVELOP IN THE SOUTH WASHINGTON
AND NORTH AND CENTRAL OREGON CASCADES THIS AFTERNOON AND CONTINUE
THROUGH SATURDAY MORNING. STORM TOTAL SNOW AMOUNTS THROUGH
SATURDAY COULD REACH 2 TO 4 FEET...WITH WINDS THROUGH SATURDAY
MORNING FREQUENTLY GUSTING TO 35 MPH OR HIGHER IN MUCH OF THE
CASCADES...AND TO 75 MPH AT THE HIGHER ELEVATIONS. THIS WILL CAUSE
CONSIDERABLE BLOWING AND DRIFTING OF SNOW WITH WHITE OUT
CONDITIONS POSSIBLE. THE SNOW WILL INCREASE THIS AFTERNOON AS A
PACIFIC COLD FRONT MOVES THROUGH...THEN STRONG ONSHORE FLOW BEHIND
THE FRONT WILL MAINTAIN HEAVY SNOW IN THE CASCADES TONIGHT
AND SATURDAY. THE SNOW LEVEL WILL START NEAR 4000 OR 5000 FEET MID
DAY TODAY THEN FALL DRAMATICALLY TONIGHT... REACHING TO BETWEEN
500 AND 1000 FEET SATURDAY. SEE PDXNPWPQR AND PDXWSWPQR FOR
DETAILS AND UPDATES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
EXTREME COLD WEATHER IS EXPECTED THROUGH THURSDAY. HIGH TEMPERATURES
WILL WILL LIKELY BE IN THE TEENS. WIND CHILL VALUES WILL BE BELOW
ZERO IN AREAS OF STRONGER WINDS. OVERNIGHT LOWS WILL RANGE FROM 10
ABOVE ZERO TO 5 BELOW ZERO. SNOW IS EXPECTED LATE SATURDAY NIGHT AND
SUNDAY WITH POSSIBLE SIGNIFICANT ACCUMULATIONS. ANOTHER SYSTEM MAY
REACH THE COAST THURSDAY WHICH COULD PRODUCE ADDITIONAL SNOW. SEE
PDXSPSPQR FOR DETAILS AND UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS...AND SNOW ARE ENCOURAGED TODAY AND
TONIGHT.
ORZ009-014-WAZ023-131430-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
630 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL SPREAD INTO THE AREA WITH SNOW ABOVE 1000 FEET BY THIS
EVENING. 2 TO 4 INCHES OF SNOW ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
EXTREME COLD AND WINDY CONDITIONS WILL CREATE VERY LOW WIND CHILL
SATURDAY THROUGH TUESDAY. AN ARCTIC FRONT WILL MOVE THROUGH THE
GORGE ON SATURDAY NIGHT WITH STRONG EAST WINDS OF 20 TO 30 MPH
WITH GUSTS TO 50 MPH. WIND CHILL WILL BE FROM 10 ABOVE ZERO TO 10
BELOW ZERO. SNOW IS POSSIBLE SATURDAY NIGHT AND SUNDAY WITH
POSSIBLE SIGNIFICANT ACCUMULATIONS. SEE PDXSPSPQR FOR DETAILS AND UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS...AND SNOW ARE ENCOURAGED TODAY AND
TONIGHT.
PZZ250-270-131430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-
630 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
...STORM WARNING NOW IN EFFECT FROM 10 AM FRIDAY TO 2 AM PST
SATURDAY...
A RAPIDLY DEVELOPING LOW PRESSURE SYSTEM WILL BRING STORM FORCE
WIND GUSTS TO THE SOUTH WASHINGTON AND NORTH OREGON COASTAL
WATERS LATE FRIDAY MORNING THROUGH FRIDAY EVENING. SUSTAINED
SOUTH WINDS WILL INCREASE TO AROUND 35 KT BY LATE FRIDAY
MORNING...AND THEN BECOME SW 35 TO 45 KT IN THE AFTERNOON. STRONG
W TO NW GALES WILL CONTINUE BEHIND THE FRONT FRIDAY EVENING.
GUSTS UP TO 55 KT CAN BE EXPECTED. WINDS WILL DIMINISH TO 30 TO
40 KT LATE FRIDAY NIGHT. COMBINED SEAS WILL INCREASE TO AROUND
15 FT BY LATE FRIDAY AFTERNOON...AND QUICKLY BUILD TO 25 TO
28 FEET FRIDAY NIGHT. SEAS BETWEEN 25 AND 28 FEET WILL PERSIST
SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY COLD TEMPERATURES ARE EXPECTED OVER THE WATERS WITH POSSIBLE
SNOW ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
PZZ255-275-131430-
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
630 AM PST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 AM PST SATURDAY FOR COASTAL WATERS FROM CASCADE HEAD TO
FLORENCE...
A RAPIDLY DEVELOPING LOW PRESSURE AREA WILL RESULT IN GALES FOR
THE CENTRAL OREGON COASTAL WATERS LATE THIS MORNING THROUGH
SATURDAY MORNING. SUSTAINED SOUTH WINDS WILL INCREASE TO AROUND 35
KT BY LATE MORNING...AND THEN BECOME SW TO 40 KT THIS
AFTERNOON...WITH GUSTS TO 45 KNOTS. STRONG W TO NW GALES BEHIND
THE FRONT WILL CONTINUE THROUGH SATURDAY MORNING. WINDS WILL
DIMINISH TO 25 TO 30 KT SATURDAY AFTERNOON. COMBINED SEAS WILL
INCREASE TO AROUND 15 FEET LATE THIS AFTERNOON...BUT QUICKLY BUILD
TO 25 TO 28 FEET TONIGHT. SEAS WILL REMAIN BETWEEN 25 AND 28
FEET SATURDAY. SEE PDXCWFPQR FOR UPDATES AND DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY COLD TEMPERATURES ARE EXPECTED OVER THE WATERS WITH POSSIBLE
SNOW ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS ARE ENCOURAGED.
In the hours before
Local storm report, Dec 12, 1:40 PM PST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
140 PM PST FRI DEC 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM NON-TSTM WND GST LINCOLN BEACH 44.85N 124.04W
12/12/2008 M67 MPH LINCOLN OR DEPT OF HIGHWAYS
YAQUINA BAY BRIDGE
1130 AM NON-TSTM WND GST LINCOLN BEACH 44.85N 124.04W
12/12/2008 M52 MPH LINCOLN OR OFFICIAL NWS OBS
GARIBALDI
&&
RNELSONLocal storm report, Dec 12, 2:43 PM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PORTLAND OR
243 PM PST FRI DEC 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM NON-TSTM WND GST TOKELAND 46.71N 123.98W
12/12/2008 M61.00 MPH PACIFIC WA MESONET
SUSTAINED WINDS AT 35 MPH...REPORTED AT TOKE POINT
1130 AM NON-TSTM WND GST LINCOLN BEACH 44.85N 124.04W
12/12/2008 M52.00 MPH LINCOLN OR OFFICIAL NWS OBS
GARIBALDI
1250 PM NON-TSTM WND GST LINCOLN BEACH 44.85N 124.04W
12/12/2008 M67.00 MPH LINCOLN OR DEPT OF HIGHWAYS
YAQUINA BAY BRIDGE
&&
SUMMARY WILL BE UPDATED WHEN ADDITIONAL OBSERVATIONS BECOME
AVAILABLE.
RNELSONWinter Storm, Southwest Interior
- When
- December 12, 4:00 PM PST to December 13, 8:00 PM PST
- Where
- Southwest Interior forecast zone
- Reported by
- Other Federal Agency
Between 8 and 10 inches accumulated snowfall fell, based on similar conditions and reports from the north Oregon Coast Range.
Winter Storm, Southern Washington Cascade Foothills
- When
- December 12, 4:00 PM PST to December 13, 8:00 PM PST
- Where
- Southern Washington Cascade Foothills forecast zone
- Reported by
- Other Federal Agency
Between 8 and 10 inches accumulated snowfall fell, based on similar conditions and reports from the southwest Washington Cascades.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, December 12 to 13, 20081 death · $200,000 · 7 events
- High Wind in Washington, December 12 to 13, 2008$300,000 · 72 kt wind · 5 events
- Damaging Winds in Delaware, December 12, 2008$100,000 · 65 kt wind · 2 events
- Winter Weather in Michigan, December 12, 20086 injured · 1 event
- Flooding in Rhode Island, December 12, 2008$57,000 · 4 events
- Blizzard and Winter Storm in Wyoming, December 12 to 13, 20083 injured · 9 events
- Flooding and Heavy Rain in New York, December 12, 2008$23,000 · 9 events
- Winter Storm and Winter Weather in Colorado, December 12 to 14, 200819 events
- Blizzard in Montana, December 12 to 14, 200816 events
- Heavy Snow and Winter Weather in Washington, December 12 to 14, 200810 events
- Flood in Connecticut, December 12, 2008$15,000 · 1 event
- High Surf in Hawaii, December 12 to 13, 20086 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141802, 141803.